Back to Ask the Diabetes Team Ask the Diabetes Team

From Grove City, Pennsylvania, USA:

My six and a half-year-old daughter was diagnosed with type 1 diabetes four years ago. This whole week, her blood sugar has been high at lunch. For example, yesterday, she was 360 mg/dl [20.0 mmol/L] and today, she was 370 mg/dl [20.5 mmol/L]. She is on Humalog and Humulin in the morning. The Humalog is a sliding scale and the Humulin is seven units. Today, she was 130 mg/dl [7.2 mmol/L] at breakfast although, last night, at 3:00 a.m., she did drop to 48 mg/dl [2.7 mmol/L] so I gave her two glucose tablets. She has a snack at school, which I pack. I am wondering if she could be dropping low and then rebounding. I raised her Humalog yesterday and, today, she is still really high at lunch. Do you have any suggestions? I plan on testing her Saturday, when she is at home, at snack time to get an idea of what is happening.


From what you have written, I am not convinced these are "rebound" hyperglycemias. Ongoing and frequent testing should help.

What "Humulin" is she on? I presume you REALLY mean that she is on NPH insulin. I wonder if the dose, or the timing of the dose(s), may need to be adjusted. Do you count carbohydrates? Do you dose the Humalog based on the carbohydrate intake? What is the snacking schedule? What is the activity schedule? How old is the insulin? There are too many variables to best answer your question.


[Editor's comment: You may wish to discuss other insulin regimens with your daughter's diabetes team. The Humalog you are giving should cover her breakfast, with the NPH covering her lunch. Although you did not indicate the specific times you administer the pre-breakfast shot and when she eats a snack, it could be that the duration of the Humalog has ended or almost ended and the NPH has not started working that soon. A shot of Regular could cover the morning snack. There are other options, as well. BH]

Original posting 22 Feb 2007
Posted to Hyperglycemia and DKA and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.